Alert archive / Montana / High Wind Warnings in 2020
High Wind Warning 9, NWS Billings, MT
NWS Billings, MT issued this high wind warning at Oct 10, 2020, 12:08 PM MDT for Golden Valley County, Sweet Grass County, Wheatland County, Montana. It took effect at Oct 11, 2020, 3:00 AM MDT. It was in force for 16 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 10, 2020, 12:08 PM MDT (18:08 UTC)
- In effect from
- Oct 11, 2020, 3:00 AM MDT
- Expired
- Oct 11, 2020, 6:30 PM MDT
- In force
- 16 hr
- Issued by
- NWS Billings, MT
Counties Golden Valley County, MT, Sweet Grass County, MT, Wheatland County, MT
The radar
The Billings radar (KBLX), 90 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 11, 10:15 AM MDT | NON-TSTM WND GST 57 | 9 Se Big Timber, MT | |
| Oct 11, 10:55 AM MDT | NON-TSTM WND GST 52 | 2 Ssw Big Timber, MT | |
| Oct 11, 11:45 AM MDT | NON-TSTM WND GST 55 | 9 Se Big Timber, MT | |
| Oct 11, 1:15 PM MDT | NON-TSTM WND GST 53 | 9 Se Melville, MT | |
| Oct 11, 1:15 PM MDT | NON-TSTM WND GST 59 | 9 Se Big Timber, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 6.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3193 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
663 WWUS75 KBYZ 101808 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 1208 PM MDT Sat Oct 10 2020 MTZ063-141-172-228-111815- /O.UPG.KBYZ.HW.A.0004.201011T1000Z-201012T0100Z/ /O.NEW.KBYZ.HW.W.0009.201011T0900Z-201012T0100Z/ Judith Gap-Northern Sweet Grass-Melville Foothills- Southern Wheatland- Including the cities of Judith Gap, Big Timber, Melville, and Harlowton 1208 PM MDT Sat Oct 10 2020 ...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 7 PM MDT SUNDAY... * WHAT...Strong west winds with gusts 50 to 60 mph expected. * WHERE...Judith Gap, Northern Sweet Grass, Melville Foothills and Southern Wheatland. * WHEN...From 3 AM to 7 PM MDT Sunday. * IMPACTS...Expect dangerous cross winds on Highway 191 from Big Timber to Harlowton and Judith Gap. Strong wind gusts could blow around unsecured objects. * ADDITIONAL DETAILS...Strongest wind gusts are expected Sunday morning to early Sunday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects such as trampolines and garbage cans. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$ MTZ065-110400- /O.CON.KBYZ.WI.Y.0011.000000T0000Z-201011T0400Z/ Livingston Area- Including the city of Livingston 1208 PM MDT Sat Oct 10 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING... * WHAT...Southwest winds gusting 50 to 60 mph. * WHERE...Livingston Area. * WHEN...through 10 PM MDT this evening. * IMPACTS...Cross winds will make travel difficult on I-90. Strong wind gusts could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects such as trampolines and garbage cans. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$
4 follow-up statements
152 WWUS75 KBYZ 110341 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 941 PM MDT Sat Oct 10 2020 MTZ065-110445- /O.EXP.KBYZ.WI.Y.0011.000000T0000Z-201011T0400Z/ Livingston Area- Including the city of Livingston 941 PM MDT Sat Oct 10 2020 ...WIND ADVISORY WILL EXPIRE AT 10 PM MDT THIS EVENING... The initial frontal passage is through, and winds should slightly diminish. However, high winds gusting 40-50 mph overnight and through Sunday is still expected. $$ MTZ063-141-172-228-120100- /O.CON.KBYZ.HW.W.0009.201011T0900Z-201012T0100Z/ Judith Gap-Northern Sweet Grass-Melville Foothills- Southern Wheatland- Including the cities of Judith Gap, Big Timber, Melville, and Harlowton 941 PM MDT Sat Oct 10 2020 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 3 AM TO 7 PM MDT SUNDAY... * WHAT...Strong west winds with gusts 50 to 60 mph expected. * WHERE...Judith Gap, Northern Sweet Grass, Melville Foothills and Southern Wheatland. * WHEN...From 3 AM to 7 PM MDT Sunday. * IMPACTS...Expect dangerous cross winds on Highway 191 from Big Timber to Harlowton and Judith Gap. Strong wind gusts could blow around unsecured objects. * ADDITIONAL DETAILS...Strongest wind gusts are expected Sunday morning to early Sunday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects such as trampolines and garbage cans. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$
343 WWUS75 KBYZ 110810 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 210 AM MDT Sun Oct 11 2020 MTZ063-141-172-228-120100- /O.CON.KBYZ.HW.W.0009.201011T0900Z-201012T0100Z/ Judith Gap-Northern Sweet Grass-Melville Foothills- Southern Wheatland- Including the cities of Judith Gap, Big Timber, Melville, and Harlowton 210 AM MDT Sun Oct 11 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING... * WHAT...Strong west winds with gusts of 50 to 60 mph expected. * WHERE...Melville Foothills, Judith Gap, Northern Sweet Grass and Southern Wheatland. * WHEN...Until 7 PM MDT this evening. * IMPACTS...Expect dangerous cross winds on Highway 191 from Big Timber to Harlowton and Judith Gap. Strong wind gusts could blow around unsecured objects. * ADDITIONAL DETAILS...Strongest wind gusts are expected from this morning to early afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects such as trampolines and garbage cans. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$
306 WWUS75 KBYZ 111933 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 133 PM MDT Sun Oct 11 2020 MTZ063-141-172-228-120100- /O.CON.KBYZ.HW.W.0009.000000T0000Z-201012T0100Z/ Judith Gap-Northern Sweet Grass-Melville Foothills- Southern Wheatland- Including the cities of Judith Gap, Big Timber, Melville, and Harlowton 133 PM MDT Sun Oct 11 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING... * WHAT...Wind reports indicate occasional gusts 50 to 60 mph. This will continue through the afternoon before diminishing this evening. * WHERE...Melville Foothills, Judith Gap, Northern Sweet Grass and Southern Wheatland. * WHEN...Until 7 PM MDT this evening. * IMPACTS...Expect dangerous cross winds on Highway 191 from Big Timber to Harlowton and Judith Gap. Strong wind gusts could blow around unsecured objects. * ADDITIONAL DETAILS...Strongest wind gusts are expected from this morning to early afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects such as trampolines and garbage cans. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$
280 WWUS75 KBYZ 120030 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 630 PM MDT Sun Oct 11 2020 MTZ063-141-172-228-120130- /O.CAN.KBYZ.HW.W.0009.000000T0000Z-201012T0100Z/ Judith Gap-Northern Sweet Grass-Melville Foothills- Southern Wheatland- Including the cities of Judith Gap, Big Timber, Melville, and Harlowton 630 PM MDT Sun Oct 11 2020 ...HIGH WIND WARNING IS CANCELLED... The strongest winds have ended, so the High Wind Warning has been cancelled. Breezy conditions are still expected overnight. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Oct 10, 2:41 AM MDT, 9 hours 27 minutes earlier.
Area forecast discussion, Oct 10, 2:41 AM MDT, 9 hours 27 minutes before
Area Forecast Discussion
National Weather Service Billings MT
241 AM MDT Sat Oct 10 2020
.DISCUSSION...
Today through Sunday...
Satellite imagery shows clear/dry conditions over the region under
strong high pressure aloft. Upstream there is a dynamic trof
nearing the PacNW coast. As this trof moves inland today we will
see increasing mixed SW winds and very warm/dry pre-frontal
conditions. We should see widespread temps in the 80s and
afternoon humidity near 10%...but the real kicker is the
developing wind especially across our west where gusts will range
from 30-50 mph by afternoon. Will make no changes to the Red Flag
Warning for our western fire weather zones. Have also added our
far east (including Harding Co, SD) as there will be a period of
breezy south winds east of surface trof. Between the two areas,
winds will be lighter so no highlight is needed...but again it
will be quite warm and dry. Please take care to not spark a fire
today.
Deep mixing of SW winds will be enhanced by flow through the gap
at Livingston, and there is a good chance of 60 mph gusts from mid
afternoon to early evening, after which winds will decrease with
a frontal passage. Have opted to issue a Wind Advisory for
Livingston to cover gusts of this magnitude and impacts to travel
on I-90. Locations from Big Timber up through Harlowton will also
see high gusts...on the order of 50 mph just ahead of and along
the frontal passage. Post-frontal windy conditions will develop
across the area tonight.
There is a chance of lower elevation rain showers tonight as the
upper trof swings thru, behind the surface cold front, but strong
downslope flow will have its usual limiting affect on precip. Best
chances will be along the foothills and in NW wind favored upslope
areas south/southeast of Billings...but the Billings metro area
could see just a few hundredths of brief rain. Snow levels in the
mountains will fall dramatically in the evening and drop to near
6000 feet by early Sunday. We expect 2-5 inches in the high
elevations between this evening and Sunday morning. Heads up if
you have plans to be in the mountains.
Post-frontal and well-mixed W-NW winds will be strong across the
area on Sunday as we transition to subsidence behind tonight's
trof. Gusts on the order of 40-50 mph will be common. Locations
from Big Timber to Harlowton should see higher gusts and could see
60 mph...with highest confidence of this in Wheatland County per
favored flow down the Musselshell River valley and 50+ knot core
of 700mb winds. Have issued a High Wind Watch for these areas
beginning late tonight and lasting through all of Sunday. Mid
morning to early afternoon looks to be the most favored time
period.
After today's very warm day it will be significantly cooler on
Sunday. Look for a 20-30 degree drop in high temps. There is a
good chance that today will be the final 80-degree day of 2020.
JKL
Sunday night through Saturday...
Northwest flow looks to prevail over the region through the
extended. Multiple disturbances dropping into the area through the
week will maintain near to below normal temperatures with periods
of light precipitation and gusty winds. Monday and Wednesday are
looking like the windiest days (strongest winds over the western
foothills) of the extended with scattered showers over the area
as well. Light snow accumulations look to be confined to the
mountains, although a few snow or rain/snow showers may make it
out onto the lower elevations. A more significant and cooler
system is possible over the coming weekend, which may bring better
chances for snow. Highs will range from the 50s to lower 60s most
days, with lows in the upper 20s to 30s. STP
&&
.AVIATION...
VFR conditions will prevail today. Wildfire smoke will reduce
slant range visibility at times.
Southwest winds will become strong along the foothills this
afternoon, with gusts near 50 kts expected at KLVM. A cold front
will bring a shift to gusty west winds across the area this
evening. Expect widespread gusts of 30-40 kts with the frontal
passage.
Scattered rain showers will follow the frontal passage tonight and
local MVFR is possible. Mountains will become obscured in
rain/snow.
JKL
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Sun Mon Tue Wed Thu Fri
-------------------------------------------------------
BIL 084 048/058 039/060 038/061 045/061 037/057 035/061
0/H 52/W 34/W 31/B 33/W 21/B 11/B
LVM 083 042/053 033/057 033/061 042/060 032/059 032/064
0/N 72/W 46/W 22/W 33/W 21/B 11/B
HDN 085 046/060 035/061 036/061 040/062 034/056 032/061
0/H 64/W 24/W 31/B 33/W 21/B 11/B
MLS 083 050/060 036/058 036/058 040/059 033/054 031/056
0/H 33/W 13/W 31/B 33/W 11/B 11/B
4BQ 085 046/060 036/061 036/058 040/060 035/054 032/058
0/H 27/W 02/W 21/B 23/W 21/B 11/B
BHK 080 046/059 034/058 033/056 036/057 030/051 027/053
0/H 25/W 02/W 21/B 23/W 11/N 11/B
SHR 084 044/058 031/062 033/061 036/062 031/056 029/061
0/H 47/W 13/W 31/B 23/W 31/B 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Watch in effect from late tonight through Sunday
evening FOR ZONES 63-141-172-228.
Wind Advisory in effect from noon today to 10 PM MDT this
evening FOR ZONE 65.
Red Flag Warning in effect from noon today to 8 PM MDT this
evening FOR ZONE 117.
Red Flag Warning in effect from noon today to 9 PM MDT this
evening FOR ZONES 123>129.
Red Flag Warning in effect from noon today to 7 PM MDT this
evening FOR ZONE 133.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Oct 10, 3:49 AM MDT, 8 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 349 AM MDT Sat Oct 10 2020 MTZ029>034-036-037-040-042-056>058-063>066-138-139-141-169-170-172- 173-228-235-WYZ199-111000- Musselshell-Treasure-Northern Rosebud-Custer-Fallon- Northern Stillwater-Powder River-Carter-Northern Park- Golden Valley-Red Lodge Foothills-Northern Big Horn- Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area- Beartooth Foothills-Southern Big Horn-Southeastern Carbon- Northern Sweet Grass-Bighorn Canyon-Northern Carbon- Melville Foothills-Northeastern Yellowstone-Southern Wheatland- Southwestern Yellowstone-Sheridan Foothills- 349 AM MDT Sat Oct 10 2020 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...High Winds. * WHERE...South-central and southeastern Montana, and north- central Wyoming. * WHEN...Tonight through Sunday. * ADDITIONAL DETAILS...Expect west to northwest winds gusting up to 50 mph across the area, with higher gusts possible along the western foothills. * ADDITIONAL HAZARD CONCERNS...Strong winds could blow around unsecured objects. Strong crosswinds will occur, including along Interstates 90 and 94. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. && MTZ067-068-171-WYZ198-111000- Absaroka/Beartooth Mountains-Crazy Mountains- Pryor/Northern Bighorn Mountains-Northeast Bighorn Mountains- 349 AM MDT Sat Oct 10 2020 This Hazardous Weather Outlook is for portions of south central Montana and north central Wyoming. * WHAT...Cold front and chance of mountain snow. * WHERE...Mountains of southern Montana and north central Wyoming. * WHEN...Tonight through Sunday. * ADDITIONAL DETAILS...Accumulations of 2 to 5 inches are expected at higher elevations with a dramatic shift to much colder temperatures. Backcountry activities will be impacted. * ADDITIONAL HAZARD CONCERNS...Strong winds will cause areas of blowing snow and reduced visibility over the highest peaks. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 2:00 AM MDT | High Wind Watch | BYZ | Golden Valley, Sweet Grass, Wheatland | 10 hr |
| Oct 10, 2:00 AM MDT | Wind Advisory | BYZ | Park | 20 hr |
Nearby
High Wind Warnings in Montana, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.